Medication Safety Alert! April 2000
This column draws primarily on US experience and includes, with permission, material from the ISMP Medication Safety Alert! biweekly bulletin, published by the Institute for Safe Medication Practices (ISMP), Huntingdon Valley, Pennsylvania, USA.
Hospital's risk management can play an important Role
Hospital's risk management has been undergoing a paradigm shift moving from protecting the hospital from potentially costly lawsuits due to medical errors to protecting the patient from being harmed. Risk managers can help setting a non-punitive environment to encourage medication error reporting by front-line practitioners. They also recognize that reporting medication errors must go beyond counting errors to focus instead on learning about the events and developing and disseminating solutions. A number of Canadian hospitals have reported that they have a safe medication practices committee or council already in place. More over, they all have a representative from risk management sitting as members. Pharmacy managers are encouraged to work closely with their hospital's quality and risk management staff in all CQI projects which promote safe medication use in their institutions.
(The special feature below is contributed by Sylvia Hyland, Pharmacy Coordinator, The Scarborough Hospital – Grace Division)
Caution - Highlighting in Yellow can have an Opposite Effect!
One of our hospital projects to reduce costs, decrease nursing time and optimize drug delivery was to provide IV doses for metronidazole 500 mg and cefazolin 1 g mixed in one IV admixture bag. This idea had been published in the literature1 and was accepted by pharmacy and nursing as an enhancement to our IV admixture services.
A notice of this change was sent to the nurses. More importantly, both drug names on the IV labels were highlighted in yellow. Surprisingly, on the first day of implementation, the IV pharmacist received three calls from three nurses asking for the "cefazolin dose" for the three patients receiving the metronidazole/cefazolin combinations!
It seemed obvious that "Failed Communication" had been the cause of the problem – but why? It was evident that many nurses had not yet been aware of the change nor had read the notice posted in the Nursing Units. However, how could three nurses have missed the highlighted information on the label? A discussion with the nurses revealed the answer. Because hospital procedure was to use a yellow highlighter to discontinue medications on the Medication Administration Record (MAR), nurses had developed the habit of not paying attention to information highlighted in yellow. The nurses' eye was actually "trained to not see" information highlighted in yellow! Sure enough, immediately upon switching to a pink colour to highlight the two drug names on the IV label, the problem was resolved.
In order to prevent a similar failed communication in the future we have (i) removed all yellow highlighters from the Pharmacy, (ii) ensured yellow highlighters are not to be purchased for Pharmacy and (iii) included information in the Orientation Program regarding "flagging of information" for nursing staff.
Many Canadian and American hospitals use a yellow highlighter to indicate discontinued drugs on the MAR. Using a highlighter instead of "crossing out" information is done to maintain legibility of the information. Possibly, the implications for the nurses' eyes becoming "trained to not see yellow highlighter" could be far-reaching. For example, some manufacturers highlight important information on drug product labels.
The textbook MEDICATION ERRORS edited by Michael Cohen2 notes there is no research-based evidence on which to make decisions concerning the use of colour to differentiate products. The textbook also advises that when properly used, colour can be helpful. Efforts to use colour need to be carefully thought through and followed-up.
(The special feature described below is taken directly from ISMP Medication Safety Alert! Volume 5, Issue 2, January 26, 2000.)
Optimizing the use of computer system clinical alerts
Problem: Many of today’s computerized pharmacy systems provide vendor-defined and user-defined alerts that remind or warn staff about potential drug-related problems during order entry. Research shows that adverse drug events are vastly reduced where such systems are employed (Bates DW et al. JAMA 1998; 280:1311-16). ISMP often recommends computerized alerts as a way to remind staff about potential problems. However, clinicians and managers have expressed concern that the sheer number of warnings that appear on the screen during order entry can be overwhelming and slow order entry. In many cases, clinically insignificant warnings are as likely to appear as those that are vital. As a result, staff may inadvertently bypass even critical warnings, especially when the workload is high. This is easy to do with many systems. As noted in our February 10, 1999, survey on computer systems, all too often it simply requires striking the "enter" key. If the system forces a response to the warning, practitioners who feel pressured to speed order entry may select the first reason listed on the screen for bypassing the alert, instead of appropriately addressing the issue. Even when practitioners are properly alerted to a potential allergic reaction or harmful drug interaction, they may erroneously assume that the prescriber is already aware of the problem and fail to alert him/her directly.
Safe Practice Recommendation: When practitioners become accustomed to unimportant or clinically irrelevant warnings, they often ignore these "false alarms," or turn them off - at least mentally. Fortunately, there are strategies that can be used to optimize the effectiveness of alerts and minimize the possibility of overlooking the more significant ones. First, a tiered system for interactive warnings should be used to allow staff to view and easily bypass less serious issues if appropriate, but require staff to make a text entry to describe the response to more significant alerts. A regularly updated list of significant alerts that require direct prescriber notification can help guide the most appropriate response. Consider asking pharmacists who enter orders to note warnings that they feel are not clinically significant. Then, evaluate the safety of altering the severity level of these less significant warnings to minimize potential for overlooking more clinically significant warnings. Some organizations have adjusted their systems so that only high severity level drug interaction warnings appear. However, the drug interaction leveling system used by one information vendor is based upon the volume of clinically documented cases, rather than the potential for patient harm. Therefore, vendors should be contacted before such a change is made. More significant alerts should be as visible as possible. Some systems may allow large screen fonts in a contrasting color, flashing messages, or other means of distinguishing the alert. Also review non-interactive pop-up messages on an ongoing basis, such as the ones we suggest for avoiding drug name mix-ups. Delete any that are no longer applicable. Consider applying auxiliary labels to drug packages and storage bins to warn about unclear or confusing labeling and packaging, instead of using messages in the computer system. Also consider printing warnings on drug labels and MARs instead of building alerts into the order entry process. For example, print "IM Use Only’ warnings on drug labels and MARs for all drugs that can be administered safely by this route only (see a list of commonly-used "IM Use Only" drugs on our web site). Many systems are capable of providing reports about all warnings that have been overridden. Assign a clinician or manager to review the report daily to identify any problems. Consider focusing on one or two common but critically important warnings to monitor the effectiveness of the computer’s alert system and the response to the alert. We are interested in learning about any other strategies that have been taken in your facility to optimize the use of your computer warning system. Please contact us by e-mail (email@example.com) with your suggestions so we can share them with others.
David U is the Pharmacy Manager, Centre for Addiction and Mental Health, Queen's St. Site, Toronto. David can be reached at firstname.lastname@example.org.
|Copyright © 2000-2022 Institute for Safe Medication Practices Canada (ISMP Canada). All Rights Reserved. Privacy. Disclaimer.|